Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 1998, 1:42 PM CDT for Franklin County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 1:42 PM CDT (18:42 UTC)
- Expired
- Jun 18, 1998, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2794 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 6.9
- Supercell composite
- 26.9
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS1 KTOP 181845 RRA
SVRTOP
KSC059-181915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 215 PM CDT
* AT 139 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF OTTAWA...MOVING EAST AT 40
MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
WELLSVILLE
RANTOUL
PRINCETON
LANE
RICHMOND
OTTAWA
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 AM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, Jun 18, 2:50 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 AM CDT THU JUN 18 1998 THUNDERSTORMS THIS MORNING...THEN TEMPERATURES MAIN FORECAST CONCERNS. 06Z SURFACE MAP SHOWED COLD FRONT STILL HANGING BACK IN CENTRAL- SOUTHWEST KANSAS. THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT IN NORTHCENTRAL KANSAS WERE RATHER BENIGN AT THE MOMENT WITH WARM MID LEVEL TEMPS HINDERING EXPLOSIVE DEVELOPMENT. LATEST RADAR SHOTS SHOWING CONVECTION EAST OF THIS LINE AND AN OUTFLOW BOUNDARY WORKING INTO NORTHEAST KS. WOULD EXPECT THIS ACTIVITY TO CONTINUE PROGRESSING EAST THROUGH THE MORNING WHERE RUC SHOWS INSTABILITY AXIS GREATEST AT 12Z OVER EASTERN KS...BUT SHOULD BE CONFINED TO NORTHEAST SECTIONS. MODELS IN PRETTY GOOD AGREEMENT IN DRAGGING COLD FRONT THROUGH FAR EASTERN KANSAS SHORTLY AFTER 18Z. VERY DRY WEST TO SOUTHWEST MID LEVEL FLOW SHOULD END ANY PRECIP AFTER FRONTAL PASSAGE EVEN THOUGH ETA SHOWS 500 MB SHORT WAVE STILL OVER CENTRAL KS BY 18Z. MID LEVEL LAPSE RATES APPROACH 8C/KM ACROSS NORTHEAST KS THIS AFTERNOON BUT GIVEN LACK OF MOISTURE WILL ONLY INTRODUCE CLOUDS TO THE FORECAST. SUBSIDENCE BEHIND UPPER TROF AND DECENT COOL ADVECTION SHOULD PUSH WINDS INTO THE BREEZY CATEGORY FOR THIS AFTERNOON. TEMPERATURES WILL BE A BIT TRICKY. MOST AREAS SHOULD START OFF RELATIVELY MILD THIS MORNING AND WITH DOWNSLOPING WESTERLY FLOW EXPECT TEMPS TO WARM RELATIVELY WELL. FWC/FAN NUMBERS NOT TOO FAR OFF FROM ETA SURFACE TEMP FORECASTS AND THESE CORRELATE WELL TO A MIX-DOWN OF ETA 850 FORECAST TEMPS. DRY WESTERLY FLOW CONTINUES OVERNIGHT WITH MOSTLY CLEAR SKIES. WONT ARGUE MUCH WITH FWC/FAN NUMBERS...AND THEY ARE CLOSE TO GOING FORECAST. A RETURN TO FAST WESTERLY FLOW ALOFT INDUCES CYCLOGENESIS IN THE LEE OF THE ROCKIES ON FRIDAY. A RETURN TO SOUTH AND SOUTHWESTERLY LOW LEVEL FLOW QUICKLY DRAWS WARM 850 AIR NORTH WITH ETA 850 TEMPS FORECAST INTO THE 21-25 DEG C RANGE EAST TO WEST ACROSS CWA. SIGNIFICANT LOW LEVEL MOISTURE IS SUPPRESSED IN OKLAHOMA DURING THE DAY WITH RELATIVELY DRY AIR CONTINUING ACROSS KANSAS. THUS WILL LEAN MORE TOWARD WARMER FWC TEMPS FRIDAY. .TOP...NONE. SD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 39 min |
| Jun 18, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.